Wisconsin, 2013

Winter Storm in Wisconsin, March 10 to 11, 2013

March 10 to 11, 2013 · NWS MPX · 5 events in 5 counties and zones

A storm system moved from northern Missouri, Sunday, March 10th, northeast to southeast Wisconsin by Monday morning, March 11th. A band of heavy snow fell from south central Minnesota, northeast into portions of west central Wisconsin.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A storm system moved from northern Missouri, Sunday, March 10th, northeast to southeast Wisconsin by Monday morning, March 11th. A band of heavy snow fell from south central Minnesota, northeast into portions of west central Wisconsin. The heaviest snowfall occurred Sunday evening with snowfall rates as high as one inch per hour around Menomonie and Eau Claire. By Monday morning, snowfall amounts ranged from 6 to 10 inches, with the heaviest snow from Stockholm to Durand, Eau Claire and Stanley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 10, 5:51 PM CST, 9 minutes earlier.

Area forecast discussion, Mar 10, 5:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
651 PM CDT SUN MAR 10 2013

.UPDATE...FOR 00Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 456 AM CDT SUN MAR 10 2013/

...MAIN CONCERN DURING THE FORECAST PERIOD IS TODAY THROUGH TONIGHT...
FRONTAL BOUNDARY IS ON THE FAR EASTERN EDGE OF THE FA AT THIS
TIME AND WILL CONTINUE MOVING AWAY FROM THE AREA TODAY. A SURFACE
LOW PRESSURE SYSTEM OVER NORTHWESTERN MO THIS MORNING WILL MOVE
SLOWLY EAST NORTHEAST...BEFORE TAKING A MORE NORTHEASTERLY TURN AS
THE 500H LOW COMES TO A CRAWL OVER NORTHEASTERN KANSAS. AS THE
SURFACE LOW TURNS MORE NORTHEAST DURING THE DAY...IT WILL BEGIN
SPREADING PRECIPITATION INTO THE FA. P TYPE CONCERNS EXIST OVER
PARTS OF WEST CENTRAL WISCONSIN...WHERE A RAIN/SNOW MIX IS
PROBABLE FOR MUCH OF THE DAYTIME HOURS. FORECAST SOUNDINGS DO SHOW
A PRONOUNCED WARM LAYER OVER EAU CLAIRE AT 800H THROUGH THE
AFTERNOON...BEFORE THE PROFILE COOLS SUFFICIENTLY TO PRODUCE
MAINLY SNOW AFTER 00Z. FORECAST SOUNDINGS ELSEWHERE SHOW ENOUGH
COOL AIR PLACE TO SUPPORT SNOW THIS AFTERNOON. THE BRUNT OF THE
HEAVY SNOW WILL FALL JUST TO OUR SOUTHEAST...BUT WE WILL BE
PARTIALLY SIDE SWIPED BY THE HEAVIEST SNOW BAND. MODELS HAVE COME
IN TO BETTER AGREEMENT CONCERNING THE PLACEMENT OF THE HEAVIEST
SNOWFALL. GFS AND ECMWF HAVE ULTIMATELY SHIFTED THE PRECIPITATION
SLIGHTLY WEST/WITH THE ECMWF BEING FARTHER WEST/...BUT THE GFS
WANTS TO PUT DOWN NEAR AN INCH OF PRECIPITATION ALONG THE IOWA
BORDER. THE ECMWF IS CLOSER TO HALF AN INCH...WHICH IS MUCH MORE
REASONABLE. THE SREF IS REMARKABLY CLOSE TO THE GFS IN THE
PLACEMENT OF ACCUMULATING SNOWFALL...BUT WITH MUCH LOWER AMOUNTS.
THE NAM HAS BECOME AN OUTLIER AT THIS POINT...AND KEEPS MOST OF
THE PRECIPITATION TO THE SOUTH AND EAST OF THE FA. IF THE NAM
SOLUTION PANS OUT...VERY LITTLE ACCUMULATING SNOWFALL WILL BE
SEEN. FORTUNATELY...THE RAP...MPXWRF...AND FIM ALL LOOK MORE LIKE
THE GFS/ECMWF/SREF SOLUTIONS IN REGARDS TO THE PLACEMENT OF THE
SNOWFALL. THE HEAVIEST PRECIPITATION WILL OCCUR THIS EVENING
THROUGH THE OVERNIGHT HOURS...WITH THE FAR SOUTH AND EASTERN
COUNTIES SEEING GENERALLY 3 TO 6 INCHES OF SNOWFALL BY TOMORROW
MORNING. DECIDED TO UPGRADE FREEBORN AND EAU CLAIRE COUNTIES TO A
WINTER STORM WARNING...WITH A STRIP OF COUNT INES UNDER A WINTER
WEATHER ADVISORY FROM SOUTH CENTRAL MN THROUGH PARTS OF WEST
CENTRAL WISCONSIN.

MONDAY AND BEYOND...

A CLIPPER SYSTEM IS EXPECTED TO QUICKLY MOVE SOUTHEAST ACROSS
CANADA ON MONDAY...AND SPREAD SOME LIGHT SNOW INTO THE FA MONDAY
NIGHT INTO TUESDAY. THE WAVE WILL CATCH UP TO AND MERGE WITH THE
MORE POWERFUL SYSTEM THAT WILL BE THE CAUSE OF TODAY'S SNOWFALL.
SNOWFALL AMOUNTS FROM THE CLIPPER WILL GENERALLY BE UNDER AN INCH.
ADDITIONAL CHANCES FOR LIGHT SNOW STILL ARE LIKELY NEAR THE END OF
THE WEEK AS A PACIFIC NORTHWEST UPPER TROUGH APPROACHES THE AREA.
EXPECT CLOUDY CONDITIONS TO CONTINUE FOR MOST OF THE FORECAST
PERIOD...ALONG WITH TEMPERATURES SLIGHTLY BELOW NORMAL.

&&

.AVIATION.../00Z TAF ISSUANCE/
BAND OF SNOW HAS COMMENCED FROM SOUTH CENTRAL MN NORTHEAST TOWARD
EAU CLAIRE WI. KEAU WILL BE THE MAIN SITE THAT EXPERIENCES SNOW
AND REDUCED VISIBILITIES TO NEAR 1/2SM AT TIMES THROUGH TONIGHT.
KRNH AND KMSP WILL BE ON THE NORTHERN FRINGES OF THE AREA OF
SNOW...WITH A SHORT WINDOW OF MVFR VSBYS AND LIGHT SNOW POSSIBLE
THIS EVENING. REGARDLESS OF WHERE IT SNOWS...CIGS WILL REMAIN MVFR
THROUGH THE NIGHT...WITH POSSIBLY THE EXCEPTION OF KAXN WHERE SOME
BREAKS IN THE LOW CLOUDS ARE POSSIBLE TOWARD MORNING. NORTHERLY
WINDS WILL REMAIN IN THE 12 TO 15 KT RANGE TONIGHT...WITH GUSTS TO
AROUND OR JUST ABOVE 20 KTS POSSIBLE AT KMSP/KRNH/KEAU THIS
EVENING. CIGS WILL GRADUALLY IMPROVE TO VFR FROM WEST TO EAST ON
MONDAY...WITH VFR CONDITIONS EXPECTED AT ALL SITES /EXCEPT KEAU/
BY MID AFTERNOON MONDAY.

KMSP...
IT WILL BE A CLOSE CALL WHETHER KMSP SEES SNOW THIS
EVENING...ALTHOUGH CONFIDENCE IS RELATIVELY HIGH THAT IF SNOW IS
OBSERVED...THE VSBY WILL BE AROUND OR ABOVE 4SM. HIGHER CONFIDENCE
IN THE CIG STAYING LOW-END MVFR THROUGH TONIGHT. EXPECT THE HEIGHT
TO BE AROUND 1700 FT THROUGH THE EVENING...THEN A GRADUAL INCREASE
TO AROUND 2000 FT BY DAYBREAK MONDAY. SHOULD SEE A BROKEN CIG
DEVELOPING AROUND 18Z...WITH VFR BY 21Z AND THE PRIMARY DECK
BECOMING MID TO HIGH LEVEL /CIRCA 12KFT/. SUSTAINED NORTH WINDS
AROUND 13-14KTS WILL CONTINUE GUSTING TO AROUND OR JUST ABOVE 20
KTS THIS EVENING...THEN LOSE THE GUSTINESS OVERNIGHT AND BACK A
BIT TO AROUND 340 DEGREES BY DAYBREAK. WINDS WILL BACK FURTHER
THROUGHOUT THE DAY MONDAY..TO AROUND 290 DEGREES BY 21Z.

/OUTLOOK FOR KMSP/
TUE...MVFR CIGS/VSBYS POSSIBLE WITH -SN. NW WIND 10 TO 15 KTS.
WED...VFR. NW WIND 5 TO 10 KTS BACKING TO SOUTH.
THU...VFR. S WIND AROUND 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 7 AM CDT MONDAY FOR BLUE EARTH-
     MARTIN-RICE-STEELE-WASECA.

     WINTER WEATHER ADVISORY UNTIL 10 AM CDT MONDAY FOR GOODHUE.

     WINTER STORM WARNING UNTIL 7 AM CDT MONDAY FOR FARIBAULT-
     FREEBORN.

WI...WINTER WEATHER ADVISORY UNTIL 10 AM CDT MONDAY FOR CHIPPEWA-DUNN-
     PEPIN-PIERCE-RUSK.

     WINTER STORM WARNING UNTIL 10 AM CDT MONDAY FOR EAU CLAIRE.

&&

LS/SPD
Hazardous weather outlook, Mar 10, 11:05 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1205 PM CDT SUN MAR 10 2013

MNZ041>045-047>070-073>076-082-WIZ014-015-023-111715-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-WATONWAN-POLK-BARRON-ST. CROIX-
1205 PM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ077-078-083>085-091>093-WIZ016-024>028-111715-
RICE-GOODHUE-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
RUSK-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1205 PM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA...SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST
CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ACCUMULATING SNOWFALL WILL BEGIN ACROSS THE AREA LATE THIS
AFTERNOON AND PERSIST THROUGH TONIGHT. SEE THE LATEST WINTER
WEATHER MESSAGE FOR MORE INFORMATION REGARDING THE WINTER STORM
WARNINGS AND WINTER WEATHER ADVISORIES THAT ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW WILL DIMINISH OR END ACROSS THE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Pierce

When
March 10, 6:00 PM CST to March 11, 6:00 AM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Snowfall began Sunday evening, and last through the night, before tapering off Monday morning. The heaviest snowfall with rates up to one inch per hour occurred after midnight, through 6 am where locally 6 to 8 inches of snow fell in the far southeast corner of Pierce County.

Winter Storm, Pepin

When
March 10, 6:00 PM CST to March 11, 6:00 AM CST
Where
Pepin forecast zone
Reported by
COOP Observer
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Snowfall began Sunday evening, and last through the night, before tapering off Monday morning. The heaviest snowfall with rates up to one inch per hour occurred after midnight, through 6 am where locally 8 to 10 inches of snow fell.

Winter Storm, Eau Claire

When
March 10, 6:00 PM CST to March 11, 6:00 AM CST
Where
Eau Claire forecast zone
Reported by
COOP Observer
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Snowfall began Sunday evening, and last through the night, before tapering off Monday morning. The heaviest snowfall with rates up to one inch per hour occurred after midnight, through 6 am where locally 8 to 10 inches of snow fell.

Winter Storm, Dunn

When
March 10, 6:00 PM CST to March 11, 6:00 AM CST
Where
Dunn forecast zone
Reported by
COOP Observer
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Snowfall began Sunday evening, and last through the night, before tapering off Monday morning. The heaviest snowfall with rates up to one inch per hour occurred after midnight, through 6 am where locally 6 to 8 inches of snow fell in the far southeastern part of the county.

Winter Storm, Chippewa

When
March 10, 6:00 PM CST to March 11, 6:00 AM CST
Where
Chippewa forecast zone
Reported by
COOP Observer
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Snowfall began Sunday evening, and last through the night, before tapering off Monday morning. The heaviest snowfall with rates up to one inch per hour occurred after midnight, through 6 am where locally 8 to 10 inches of snow fell in the southeastern part of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429060, 429061, 429062, 429063, 429064.